Mycophenolate Mofetil-induced Oral Ulcerations in a Kidney Transplant Recipient

Author(s): Hanène Gaied*, Mohamed Mongi Bacha, Tasnim Mesbahi, Mondher Ounissi, Raja Aoudia, Mouna Jerbi, Mariem Jones, Mariem Ksantini, Soumaya Rammeh, Hafedh Hedri, Rim Goucha, Taieb Ben Abdallah.

Journal Name: Current Drug Safety

Volume 15 , Issue 1 , 2020

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Introduction: Mycophenolate Mofetil (MMF) is an immunosuppressive drug usually used in kidney transplants to prevent rejection. It has various adverse effects such as leucopenia, anemia, diarrhea but Mouth ulcers are rarely reported.

Method: We present a case report of MMF-induced mouth ulcers in an African patient.

Case Report: A 41-year-old African-male patient has painful oral ulcers which developed 5 months after kidney transplantation. The immunosuppressive maintenance regimen comprised Steroids, Tacrolimus and MMF.

Result: These ulcers were firstly related to a fungic or viral infection so the patient was prescribed Fluconazole and Aciclovir without any improvement. Then, Tacrolimus blood level was checked and it was in a therapeutic range. Finally, we decide to stop MMF and the ulcers healed quickly.

Discussion: Oral ulcers are frequently seen complications in immunosuppressant patient but are rarely described with MMF. These ulcers can become large and very painful and degrade patient's life quality. So when infections causes are excluded, we have to keep in mind that these ulcers can be a drug adverse effect.

Keywords: Mycophenolate mofetil, tacrolimus, ulcers, fluconazole, drug adverse effect, leucopenia, anemia.

[1]
Salik J, Tang R, Nord K, Schneiderman PI, Grossman ME. Mycophenolate mofetil-induced oral ulcerations in solid organ transplant recipients: A report of 3 cases. JAAD Case Rep 2015; 1(5): 261-3.
[http://dx.doi.org/10.1016/j.jdcr.2015.06.005] [PMID: 27051747]
[2]
Apostolou T, Tsagalis G, Koutroubas G, Hadjiconstantinou V, Drakopoulos S. Mycophenolate mofetil and oral ulcerations. Transplantation 2004; 77(12): 1911-2.
[http://dx.doi.org/10.1097/01.TP.0000123078.89315.93] [PMID: 15223919]
[3]
Miquel O, Chaby G, Andrejak M, et al. Mouth ulcers induced by enteric-coated mycophenolate sodium (Myfortic). Ann Dermatol Venereol 2007; 134(11): 855-7.
[http://dx.doi.org/10.1016/S0151-9638(07)92831-8] [PMID: 18033067]
[4]
Fricain JC, Cellerié K, Sibaud V, Catros S, Taïeb A, Merville P. Oral ulcers in kidney allograft recipients treated with sirolimus. Ann Dermatol Venereol 2008; 135(11): 737-41.
[http://dx.doi.org/10.1016/j.annder.2008.07.055] [PMID: 19061651]
[5]
Macario-Barrel A, Tanasescu S, Courville P, et al. Mouth ulcers in patients receiving tacrolimus. Ann Dermatol Venereol 2001; 128(12): 1327-9.
[PMID: 11908135]
[6]
Hernández G, Jiménez C, Arriba L, Moreno E, Lucas M. Resolution of oral ulcerations after decreasing the dosage of tacrolimus in a liver transplantation recipient. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 2001; 92(5): 526-31.
[http://dx.doi.org/10.1067/moe.2001.116152] [PMID: 11709689]
[7]
Plana-Pla A, Solé LC, Garcia AB, Valdemoros RL. Mycophenolate mofetil-induced mouth ulcers in a kidney transplant patient: Case report and literature review. Nefrologia 2019; 39(1): 80-3.
[http://dx.doi.org/10.1016/j.nefro.2018.05.005] [PMID: 30082101]
[8]
Snydman DR. Epidemiology of infections after solid-organ transplantation. Clin Infect Dis 2001; 33(Suppl. 1): S5-8.
[http://dx.doi.org/10.1086/320897] [PMID: 11389515]
[9]
Philipone E, Rockafellow A, Sternberg R, Yoon A, Koslovsky D. Oral ulcerations as a sequela of tacrolimus and mycophenolate mofetil therapy. Oral Surg Oral Med Oral Pathol Oral Radiol 2014; 118(6): e175-8.
[http://dx.doi.org/10.1016/j.oooo.2014.08.018] [PMID: 25457894]
[10]
Habib N, Salaro C, Al-Ghaithi K, Phelps RG, Saggar S, Cohen SR. Severe aphthous stomatitis associated with oral calcineurin and mTOR inhibitors. Int J Dermatol 2010; 49(1): 91-4.
[http://dx.doi.org/10.1111/j.1365-4632.2009.04319.x] [PMID: 20465622]
[11]
Miquel O, Chaby G, Andrejak M, et al. Ulcérations buccales après prise de mycophénolate de sodium (Myfortic). Ann Dermatol Venereol 2007; 134(11): 855-7.
[http://dx.doi.org/10.1016/S0151-9638(07)92831-8] [PMID: 18033067]
[12]
Zucker K, Rosen A, Tsaroucha A, et al. Unexpected augmentation of mycophenolic acid pharmacokinetics in renal transplant patients receiving tacrolimus and mycophenolate mofetil in combination therapy, and analogous in vitro findings. Transpl Immunol 1997; 5(3): 225-32.
[http://dx.doi.org/10.1016/S0966-3274(97)80042-1] [PMID: 9402690]
[13]
Garrigue V, Canet S, Dereure O, et al. Oral ulcerations in a renal transplant recipient: A mycophenolate mofetil-induced complication? Transplantation 2001; 72(5): 968-9.
[http://dx.doi.org/10.1097/00007890-200109150-00043] [PMID: 11571473]


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 15
ISSUE: 1
Year: 2020
Page: [73 - 76]
Pages: 4
DOI: 10.2174/1574886314666191011153609

Article Metrics

PDF: 25
HTML: 5